The Erectile Dysfunction (ED) drugs already carry the required warnings we know from our misspent youth: Warning: you can go blind doing this. Okay, it says you may experience sudden loss of vision. Same thing. Now a new warning is being added: Warning: it might make you hard — of hearing:
The impotence drugs Viagra, Cialis and Levitra will get prominent warnings on the risk of sudden hearing loss, U.S. regulators said.
The FDA found 29 reports of sudden hearing loss in people who took the erectile dysfunction drugs since 1996. More than 40 million people worldwide have used the medications, said Robert Boucher, an FDA medical officer, in an interview. The agency isn’t sure whether the drugs caused the hearing loss and is continuing to investigate, he said. (Bloomberg)
Last week our Scibling Mark Hoofnagle at Denialism Blog had a terrific post on the history of ED treatments. Included was the report of Giles Brindley’s notorious 1983 lecture to the British Urodynamics society that . . . well you have to read it and see why Mark calls it the most outrageous medical talk — ever. We’ve also discussed the physiology of this a bit here in connection with some studies being done on rats which involved injecting their penises with a peptide. Little did we know at that time that Professor Brindley had scooped them in the penis injection department, all in the great tradition of self-experimentation. Exhibiting the raw data was not part of the tradition, but go read it for yourselves.
The physiology of these drugs is interesting, though. On arousal, nerves in the penis release the neurotransmitter nitric oxide, whose chemical formula is NO. In this case, NO really does mean Yes, Yes, Yes. NO release starts a cascade of chemical reactions culminating in the production of a chemical messenger, cyclic Guanosine Monophosphate (GMP; this is also an abbreviation for Good Manufacturing Practice. Make up your own jokes.). cGMP affects ion channel conductance, meaning it opens and closes membrane gates that let ions in and out of the muscle cells, resulting in relaxation of the smooth muscles that restrict the flow in penile blood vessels. The blood then flows into and expands a spongelike tissue in the penis, producing an erection. As long as the cGMP hangs around (if I may use that phrase in this connection), so will the erection.
A permanent erection makes jogging more difficult, so the male body has a way to degrade cGMP, thus shutting down the blood flow into the spongy tissue. An important enzyme in the degradation is phosphodisterase-5 (PDE-5). Viagra and the othr ED drugs inhibit PDE-5. It doesn’t give the (male) person an erection, but helps maintain it. In a sense, while you may think of an erection as the system being “on,” with regards to smooth muscle it is “off.” PDE inhibitors like Viagra don’t flip the switch but if it gets flipped to the smooth muscle “off” position it stays there until the PDE inhibition goes away. A condition of “priapism” (prolonged erection) means you can’t flip the switch back to “on,” the smooth muscle cell around the blood vessel contricted (and hence end of erection).
Chemical signaling by cGMP is not confined to the penis. cGMP is an important “second messenger” in a number of other systems (and also affects metabolism). In the eye, “dark” causes high cGMP in the rods and cones (light and color sensitive cells in the retina). Light sets in motion a chain of events that has PDE as part of it. I have simplified the events enormously, but the point is that both cGMP and PDE are also involved in photoreceptors. cGMP keeps photoreceptors depolarized, so the position of the ion conductance gates produces a “dark current.” The dark current is like the stimulus that keeps the smooth muscle in the penis arteries contracted. If the cGMP can’t be modulated up and down then you stay “in the dark” as far as the photoreceptor cells are concerned. When the switch is flipped into the “dark” position, apparently the PDE inhibitors in some cases prevent it from being flipped into the “light” position. How and why this happens in some men taking
ED drugs isn’t known or why it only affects a few. Blind luck, I guess.
cGMP apparently plays a role in auditory processes, too, which might explain the reports of sudden hearing loss. A quick search of the literature showed some work on insect auditory systems dissecting the role of cGMP but I didn’t find a lot, although I didn’t look that hard. If some portion of the auditory system requires a change in polarization of nerve cells mediated by cGMP, presumably the same kind of thing could happen. At this point the drug companies are saying the connection with ED drug use is coincidental.
Maybe it’s just sudden hearing and vision loss on the part of their lawyers.